Heavy Rain, Winona
- When
- July 18, 9:10 PM CST to July 19, 3:50 AM CST
- Where
- Winona County, 1.47 mi SSE of Ridgeway
- Reported by
- Trained Spotter
- Coordinates
- 43.900, -91.560
Near Ridgeway, between 4.5 and 5 inches of rain fell.
Several rounds of thunderstorms moved across southeast Minnesota during the late evening of July 18th into the early morning of July 19th. As the initial round of storms moved through, a brief tornado touched down east of Witoka (Winona County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Several rounds of thunderstorms moved across southeast Minnesota during the late evening of July 18th into the early morning of July 19th. As the initial round of storms moved through, a brief tornado touched down east of Witoka (Winona County). The tornado damaged a house and numerous trees. These storms dropped between 3 and 5 inches of rain across portions of Winona and Houston Counties. Runoff from this heavy rain caused a mudslide to occur near Pickwick (Winona County) with a rock slide occurring near Winona (Winona County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 4:10 PM CST, 5 hours earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
510 PM CDT Thu Jul 18 2019
.SHORT TERM...(This evening through Friday)
Issued at 254 PM CDT Thu Jul 18 2019
Afternoon analysis showed a boundary draped across northern Iowa,
reinforced by morning convection. The boundary has continued slow
northward progress this afternoon as an effective warm front and
will likely serve as a focus for thunderstorms late this afternoon
and evening. In fact, a few showers have tried to get going just
west of the forecast area this afternoon where plenty of clearing
had been seen.
Across the forecast area, lots of cloud cover has prevented
temperatures from warming up as much as initially forecast. This
as also led to a pretty stout cap and lack of convection this
afternoon. With lack of strong upper level forcing, will likely
need to wait for a low level jet and moisture transport to ramp up
this evening to get any storms to fire over the forecast area.
Once they do, the environment is there for large hail and damaging
winds, with 3000-4000+ J/kg of MUCAPE and effective layer shear
around 45 kts or so...certainly good enough for supercells. That
said, still some questions as to whether they can become surface
based given the cloud cover all afternoon. Should some become
surface based, there would be a narrow window for a bit of a
tornado threat with a boundary in the area and increasing low
level shear with the low level jet. Storms should eventually
congeal and work southeastward as an MCS as the moisture transport
leans over and becomes more west/southwesterly, with the threat
shifting to flooding given the rain from last night and this
morning. Storms should move out of the area completely during the
early morning hours.
On Friday, the NAM and ECMWF continue to show that the 925 mb
temperatures will warm into the 27 to 30C range. The warmest air
will be found along and west of the Mississippi River. Would not
be overly surprised to see some places climb into the upper 90s.
Heat Indices will range from 100 to 110F. Due to this, little
chance has been made to the Heat Advisory and Excessive Heat
Warning. The only change was to add Clark County to the Advisory
for Friday afternoon.
.LONG TERM...(Friday night through Thursday)
Issued at 254 PM CDT Thu Jul 18 2019
From Friday night into Saturday, the cold front will move slowly
south and southeast through the area. The GFS is much faster with
its passage than either the NAM or ECMWF. With strong capping,
showers and storms will be found along and behind the front. The
shear will be sufficient for the development of some supercells on
Friday evening to the northwest of the area and this will
eventually evolve into a line. A few of these storms will be
strong to severe. The main severe weather threats will be large
hail and damaging winds. With precipitable water values between 2
and 2.5 inches and warm cloud layer depths up to 4.5 km, hourly
rainfall rates will likely range from 2 to 4 inches per hour. With
the slow motion of this line, we may have to eventually issue a
Flash Flood Watch.
With timing differences in the models on the cold front, opted to
keep the Excessive Heat Warning going through Saturday for parts
of northeast Iowa and southwest Wisconsin.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 510 PM CDT Thu Jul 18 2019
Cigs: generally expecting VFR through the period, with more of a
scattering out toward morning on Friday. That said, a few models
suggest that MVFR cigs will develop mostly post the expected evening
convection, which could linger through the overnight. Not buying
into this yet...but will monitor and update if scenario starts
looking likely.
WX/vsby: West-east running frontal boundary will serve as a focus
for shra/ts developing starting around 00z this evening, with aid
from the low level jet as the evening wears on. Most of this
activity shifts east of the TAF sites by 05-06z. Heavy rain will
occur with any stronger storm, with 1-2sm vsby reductions.
Could see another round of shra/ts overnight Friday night as the
current boundary pushes north on Friday, but then takes a turn back
south as a shortwave upper level trough tracks east across northern
portions of the region. Better chances could hold off until after
12z Sat.
Winds: mostly south and on the lighter side. Should increase for
Friday afternoon as sfc pressure gradient starts to tighten.
Meanwhile, higher gusts are likely around any storm this evening -
mostly 25 kts or so, but can't rule our stronger gust.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.
Heat Advisory until 7 PM CDT Friday for WIZ032>034-041>044-053-
055.
Heat Advisory from 1 PM to 7 PM CDT Friday for WIZ029.
MN...Heat Advisory until 7 PM CDT Friday for MNZ079-086>088-094>096.
IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
019-029-030.
Heat Advisory until 7 PM CDT Friday for IAZ008>010.
&&
SHORT TERM...CA/Boyne
LONG TERM...Boyne
AVIATION...RieckHazardous Weather Outlook National Weather Service La Crosse WI 236 PM CDT Thu Jul 18 2019 WIZ017-191200- Taylor- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat will be increasing through Friday with heat indices topping off in the 95 to 100 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. However, any reports of heavy rainfall and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-055- 191200- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-La Crosse- Monroe-Juneau-Adams-Vernon-Richland- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A Heat Advisory remains in effect. Heat indices will top out near 100, especially in areas that see some peeks of sunshine. This heat could bring on heat related illnesses if precautions are not taken. Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Heat Advisory remains in effect Friday. Plan on heat indices topping off in the 95 to 105 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-018-019-029-030-WIZ054-061-191200- Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning remains in effect. Heat indices will top out near 105, especially in areas that see some peeks of sunshine. This heat could bring on heat related illnesses if precautions are not taken. Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An Excessive Heat Warning remains in effect Friday. Plan on heat indices topping off in the 100 to 110 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
Special Weather Statement National Weather Service La Crosse WI 547 PM CDT Thu Jul 18 2019 IAZ008-009-MNZ079-086>088-094>096-190100- Mitchell-Howard-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Houston- Including the cities of Osage, Cresco, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 547 PM CDT Thu Jul 18 2019 ...Scattered Strong Storms Developing Early This Evening... Scattered storms will quickly develop across southeast Minnesota and parts of northeast Iowa through 8 pm. Many will be strong producing heavy rain along with a threat for hail and strong wind gusts. There is also an isolated severe storm risk. Be ready to seek shelter when storms approach. Rieck
Special Weather Statement National Weather Service La Crosse WI 827 PM CDT Thu Jul 18 2019 IAZ008-009-MNZ079-086>088-094>096-WIZ032>034-041-042-053-190330- Mitchell-Howard-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Vernon- Including the cities of Osage, Cresco, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, and Viroqua 827 PM CDT Thu Jul 18 2019 Scattered strong storms will continue to over portions of northeast Iowa and southeast Minnesota and gradually spread east into western Wisconsin over the next few hours. Isolated severe storms are possible. Primary hazards within any strong storms will be heavy rainfall, lightning, gusty winds, and hail. Seek shelter indoors when storms approach. NMB
The La Crosse radar (KARX), 31 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
3 flash flood, 2 heavy rain, 1 tornado, 1 flood. Local standard time, as filed.
Near Ridgeway, between 4.5 and 5 inches of rain fell.
South of Winona, 4.54 inches of rain fell.
A brief tornado occurred east of Witoka. The tornado touched down on a ridge top and damaged a house and some trees before dissipating before crossing County Road 7.
Runoff from heavy rain caused mudslides to occur south of Pickwick. The mudslide took down trees and covered County Road 7 between Pickwick and County Road 12. County Road 7 was also covered by floodwaters from Big Trout Creek. A rockslide occurred on Garvin Heights Road in the city of Winona.
Runoff from heavy rain pushed the Whitewater River out of its banks in the Whitewater State Park. The river crested over a foot above the flood stage at 14.7 feet.
Runoff from heavy rain caused flash flooding to occur along Coolridge and Rush Creeks in and north of Rushford. Some campers along Coolridge Creek had to evacuate, leaving their vehicles behind, which were severely damaged by the flooding.
Runoff from heavy rain pushed Day Creek out if its banks near Mound Prairie. County Road 21 had to closed because of the flood waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842723, 842726, 843558, 842703, 846456, 846210, 846212.